Background: Vancomycin-induced linear immunoglobulin A (IgA) disease, an autoimmune, blistering disease in response to vancomycin administration, is characterized by a subepidermal, vesiculobullous eruption and linear IgA deposition along the basement membrane zone on direct immunofluorescence. Case report: We report the case of an 81-year-old man treated with vancomycin who developed diffuse erythema multiforme and tense bullae involving the palmoplantar surfaces. Discontinuation of vancomycin therapy resulted in complete resolution of this patient's cutaneous eruption. Results: Biopsy of a representative skin lesion demonstrated lichenoid interface dermatitis with focal subepidermal clefting, dyskeratosis, and prominent eosinophils. Direct immunofluorescence showed linear basement membrane staining with immunoreactants to IgA; indirect immunofluorescence demonstrated the presence of circulating IgG antibodies binding in an intercellular pattern. Immunoprecipitation studies using the patient's serum revealed 210, 130, and 83 kDa target antigens. Conclusions: Presenting with an initial clinical picture suggestive of bullous erythema multiforme, this patient's subsequent clinical course and direct immunofluorescence confirm the diagnosis of linear IgA bullous disease (LABD). His indirect immunofluorescence findings and immunoprecipitation results suggest that circulating non-IgA antibodies may represent a newly recognized immunopathologic feature of vancomycin-induced linear IgA disease, underscoring the variable and unpredictable manifestations of this drug-induced cutaneous disease.
ASJC Scopus subject areas
- Pathology and Forensic Medicine